Maine, 2003

Heavy Snow in Maine, March 5, 2003

March 5, 2003 · NWS CAR · 3 events in 3 counties and zones

Low pressure tracking through the Gulf of Maine to Nova Scotia produced 6 to 8 inches of snow across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking through the Gulf of Maine to Nova Scotia produced 6 to 8 inches of snow across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 5, 2:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 5, 2:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
245 PM EST WED MAR 5 2003

.SYNOPSIS...LOW PRESSURE WILL TRACK THROUGH THE GULF OF MAINE AND TO
THE SOUTH OF NOVA SCOTIA TONIGHT. HIGH PRESSURE WILL BUILD OVER THE
REGION ON THURSDAY. THE HIGH WILL MOVE OFFSHORE ON FRIDAY
ALLOWING A WARM FRONT TO CROSS THE REGION FRIDAY NIGHT. AN ARCTIC
COLD FRONT WILL ARRIVE LATE IN THE WEEKEND.

DISCUSSION...FIRST ITEM OF BUSINESS IS TO FINISH OFF CURRENT WINTER
STORM THAT IS AFFECTING NORTHERN AND EASTERN MAINE. LATEST SURFACE
ANALYSIS/PRESSURE FALLS SHOW LOW REDEVELOPING NEAR CAPE COD. RUC HAS
CAPTURED THIS AND MOVES LOW THROUGH THE GULF OF MAINE TO JUST SOUTH
OF NOVA SCOTIA. THIS FARTHER SOUTH TRACK WILL PREVENT COASTAL FRONT
FROM MOVING MUCH FARTHER NORTH...SO RAIN/SNOW LINE WILL STAY FAIRLY
CLOSE TO THE COAST...WITH ONLY MAYBE A BRIEF MIXTURE INLAND FROM
THERE UP TO BGR AND CALAIS. HEAVIEST PRECIPITATION ALSO WILL MAKE A
SHIFT SOUTHWARD. RADAR SEEMS TO BEAR THIS OUT WITH HEAVIEST AMOUNTS
DOWNEAST. WILL MAKE SOME ADJUSTMENTS TO HEADLINES AND DOWNGRADE
WINTER STORM WARNINGS TO ADVISORIES...EXCEPT KEEP WARNING GOING IN
ZNS 5/6 WHERE UP TO 4 INCHES HAS FALLEN AND ANOTHER 3/4 A DECENT
BET. WILL PUT ADVISORIES UP FOR ZNS 15>17...MAINLY FOR NORTH OF A
BGR TO CALAIS LINE. SATELLITE LOOPS INDICATE A VERY FAST MOVEMENT OF
SYSTEM....SO EXPECT PRECIPITATION TO END BY 03Z MOST AREAS. TOTAL
ACCUMULATIONS 3 TO 6 INCHES ACROSS THE FAR NORTH...4 TO 8 INCHES
EAST CENTRAL AND 3 TO 6 INCHES INLAND DOWNEAST. WINDS WILL NOT BE
MUCH OF A FACTOR BEHIND THIS LOW DUE TO ITS FAST MOVEMENT.

HIGH PRESSURE BUILDS OVER THE REGION THU THROUGH FRI AND OFFSHORE
FRI NIGHT. GFS/ETA SIMILAR IN BRINGING A WARM FRONT ACROSS MAINE FRI
NIGHT ALONG WITH LIGHT SNOW. A MILD/DRY DAY ON TAP FOR SAT WHICH
WILL BE SHORT LIVED. MODEL ENSEMBLE BRINGS AN ARCTIC COLD FRONT
THROUGH NEW ENGLAND SAT NIGHT. UPPER LOW TO PROVIDE ENOUGH
INSTABILITY SUN/SUN NIGHT OVER NORTH FOR SNOW SHOWERS. ARCTIC HIGH
WILL PROVIDE COLD/QUIET CONDITIONS UNTIL TUE NIGHT WHEN ENSEMBLE
SUGGESTS A NORTHERN STREAM LOW TO AFFECT AREA PRODCUING MILDER
TEMPERATURES/PRECIPITATION.

AVN MOS AGAIN LOOKS MOST REASONBLE FOR TEMPERATURES WITH MINOR
ADJUSTMENTS. WILL RAISE POPS FRI NIGHT IN DEFERENCE TO QPF
FORECASTS.

COASTAL WATERS...GALE WARNING TONIGHT FOR SOUTHWEST WINDS 25 TO 30
KT BECOMING NORTHWEST AND INCREASING TO 30 TO 35 KT LATE.

.CAR...WINTER STORM WARNING INTO THIS EVENING ZNS 5/6
       WINTER WEATHER ADVISORY THIS EVENING ZONES ZNS 1>6,10,11,31,32
       15>17
       GALE WARNING TONIGHT

GABRIC
Hazardous weather outlook, Mar 5, 6:54 AM EST, 13 hours 6 minutes before
MEZ001>006-010-011-015>017-029>032-051400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
654 AM EST WED MAR 5 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

QUICK MOVING LOW PRESSURE WILL TRACK FROM THE OHIO RIVER VALLEY THIS
MORNING...TO THE MAINE COAST THIS EVENING THEN EXIT THROUGH THE
MARITIMES OVERNIGHT. THIS LOW WILL BRING SNOW...POSSIBLY HEAVY AT
TIMES...TO PORTIONS OF NORTHERN AND NORTH CENTRAL MAINE. A MIXTURE
OF SNOW...SLEET...FREEZING RAIN AND RAIN WILL OCCUR DOWNEAST. PLEASE
SEE THE WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ISSUED
BY THIS OFFICE THIS MORNING FOR ADDITIONAL DETAILS. SMALL CRAFT
ADVISORY LEVEL WINDS AND SEAS WILL OCCUR ACROSS THE COASTAL WATERS
TODAY. WINDS WILL INCREASE TO GALE LEVELS ACROSS THE COASTAL WATERS
TONIGHT. PLEASE SEE THE COASTAL WATERS FORECAST ISSUED BY THIS
OFFICE THIS MORNING FOR ADDITIONAL INFORMATION RELATING TO THE
SMALL CRAFT ADVISORY AND GALE WARNING.

.DAYS TWO THROUGH SEVEN...

COLDER AIR WILL BE DRAWN ACROSS THE REGION THURSDAY...WITH AREAS OF
BLOWING AND DRIFTING SNOW ACROSS THE NORTH. GALE FORCE WINDS WILL
PERSIST ACROSS THE COASTAL WATERS EARLY THURSDAY. LOW PRESSURE
CROSSING THE REGION THIS WEEKEND WILL BRING ANOTHER CHANCE OF SNOW
TO NORTHERN AREAS...WITH RAIN OR SNOW DOWNEAST...SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE SNOW REPORTS TODAY AND TONIGHT.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Penobscot

When
March 5, 8:00 PM EST to 11:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heavy Snow, Northern Somerset

When
March 5, 8:00 PM EST to 11:00 PM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Aroostook

When
March 5, 8:00 PM EST to 11:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345603, 5345604, 5345605.